Thunderstorm Wind, Bennington
- When
- May 31, 2:15 PM EST
- Where
- Bennington County, Bennington
- Property damage
- $11,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.883, -73.200
During Friday afternoon and early evening of May 31, a strong cold front clashed with a very unstable air mass across southern Vermont. In addition, there were strong divergent winds aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
During Friday afternoon and early evening of May 31, a strong cold front clashed with a very unstable air mass across southern Vermont. In addition, there were strong divergent winds aloft. All of these parameters set the stage for severe thunderstorms across Bennington County. Thunderstorm winds blew numerous trees and power lines down throughout that county. Power was temporarily knocked out to about 775 customers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 31, 2:50 AM EST, 11 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 350 AM EDT FRI MAY 31 2002 .DISC...FORECAST FOR TODAY HAS NOT CHANGED MUCH FROM PREVIOUS FCST AS CURRENT MODEL RUNS FAIRLY CONSISTENT WITH PREVIOUS RUNS. AFTER A FEW DAYS OF ISOLD SVR...A GOOD CHC FOR ORGANIZED SVR WX TODAY AS CDFNT AND UPR LVL TROF CROSS THE REGION DURG THE BEST TIME OF DAY. MAGLENTA EQUATION SUPPORTS A MAJOR SVR WX EVENT BASED ON AREALLY AVERAGED BUFKIT VALUES FOR CAPE - 1000, EHI - 1.75, SRH - 250, MAX WIND AT ANY LEVEL - 70 KT, STORM SPEEDS - 40 MPH. MAGLENTA EQUATION VERY CLOSE TO THE TORNADIC THRESHOLD...BUT BELIEVE HIGH WINDS/LARGE HAIL ARE MAIN THREAT. SFC WINDS FCST TO BECOME SW IN MOST PLACES LATER TODAY JUST AHEAD OF THE BEST INSTABILITY/WIND FIELDS AND THIS WL REDUCE THE CURVATURE OF THE HODOGRAPH AT THAT TIME AND LIKELY PREVENT TORNADO FORMATION. HOWEVER...WINDS IN N-S ORIENTED VALLEYS LIKE THE HUDSON VALLEY COULD REMAIN SOUTH...SO THE THREAT OF TORNADOES CAN NOT BE COMPLETELY RULED OUT. ACROSS SE ZONES...SVR WX PARAMETERS MAXIMIZE EARLY THIS EVE...SO HAVE EXTENDED THE WORDING FOR A CHC OF SVR TSTMS INTO THE EARLY EVE IN THESE ZONES. SECONDARY CDFNT/UPR LVL TROF FOR SAT NIGHT BECOMING BETTER DEFINED WITH EACH MODEL RUN...AND WL NOW INCLUDE CLDS AND A CHC OF SHWRS SAT NIGHT FOR ALL ZONES. THIS SECONDARY SYSTEM EVEN INCLUDES DECENT WARM ADVCTN IN ADVANCE OF IT WHICH COULD MAKE SATURDAY THE WARMEST DAY OF THE PAST FEW DAYS...ALTHOUGH NOT NEARLY AS HUMID. .HYDRO STATUS...THE POTENTIAL FOR HEAVY DOWNPOURS AND LOCALIZED POOR DRAINAGE FLOODING EXITS TODAY...BUT RAPID MOVMNT OF CELLS WL LIKELY PREVENT ANY FLASH FLOODING OR RIVER FLOODING TODAY. SO WL NOT ISSUE ANY FFA/S AT THIS TIME. SPS FOR A SVR WX OUTLOOK WL BE ISSUED AFTER FCST PACKAGE GOES OUT. .ALY...NONE. MAGLARAS
NYZ033-038-311630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1205 PM EDT FRI MAY 31 2002 ...A STRONG THUNDERSTORM IN SOUTHWESTERN HAMILTON AND SOUTHERN HERKIMER COUNTIES... AT 1205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER POLAND...OR 12 MILES NORTHEAST OF UTICA...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... BLACK CREEK RESERVOIR AT 1210 PM EDT... A BRIEF HEAVY DOWNPOUR OF RAIN WILL OCCUR...WITH RAINFALL AMOUNTS OF ONE TENTH TO ONE THIRD OF AN INCH. TAW/KDL
NYZ033-311700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1227 PM EDT FRI MAY 31 2002 ...A STRONG THUNDERSTORM IN HAMILTON COUNTY... AT 1227 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 21 MILES SOUTHWEST OF SPECULATOR...MOVING EAST AT 55 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... LAKE PLEASANT AT 1235 PM EDT... WELLS AT 1240 PM EDT... HOPE AT 1245 PM EDT...
NYZ033-039-311715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1249 PM EDT FRI MAY 31 2002 ...A STRONG THUNDERSTORM IN HAMILTON AND FULTON COUNTIES... AT 1249 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER ARIETTA...OR 16 MILES NORTHWEST OF GLOVERSVILLE...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND HEAVY RAIN...WILL BE NEAR... UPPER BENSON AT 105 PM EDT... HOPE AND WELLS AT 110 PM EDT... NORTHVILLE AT 115 PM EDT...
NYZ063-064-311830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 145 PM EDT FRI MAY 31 2002 ...A STRONG THUNDERSTORM IN ULSTER COUNTY... AT 143 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF ULSTERVILLE...OR 3 MILES SOUTH OF ELLENVILLE... MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... KERHONKSON AT 155 PM EDT... WALLKILL AT 200 PM EDT... MOHONK LAKE AT 205 PM EDT... MODENA AT 210 PM EDT... NEW PALTZ AND CLINTONDALE AT 215 PM EDT... TILLSON AND ROSENDALE AT 220 PM EDT... BRIEF HEAVY DOWNPOURS WILL PRODUCE RAINFALL IN EXCESS OF A QUARTER INCH. OTHER STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP IN NORTHERN ULSTER COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR EASTERN NEW YORK. WASULA/CEMPA
MAZ001-NYZ060-061-311915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 232 PM EDT FRI MAY 31 2002 ...A STRONG THUNDERSTORM IN BERKSHIRE AND COLUMBIA COUNTIES... AT 230 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF ANCRAM...OR 12 MILES SOUTH OF HUDSON...MOVING EAST AT 45 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... COPAKE AT 240 PM EDT... SOUTH EGREMONT AND SHEFFIELD AT 250 PM EDT... GREAT BARRINGTON AND HOUSATONIC AT 255 PM EDT... MONTEREY AT 300 PM EDT... SANDISFIELD AT 305 PM EDT... OTIS AT 310 PM EDT... RAINFALL AMOUNTS WILL VARY FROM ONE TENTH TO ONE THIRD OF AN INCH FROM THIS THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR EASTERN NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN VERMONT. WASULA/CEMPA
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 010230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 315 PM EDT FRI MAY 31 2002 ...SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING... A COLD FRONT WILL MOVE THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH THIS EVENING. IN ADVANCE OF THIS FRONT...MOIST AND UNSTABLE AIR IS IN PLACE...FUELING SEVERE THUNDERSTORMS ACROSS THE REGION. A SERIES OF LINES OF SHOWERS AND THUNDERSTORMS HAVE MOVED THROUGH NEW YORK STATE AND VERMONT THIS AFTERNOON. THESE STORMS HAVE PRODUCED STRONG GUSTY WINDS...HAIL AND CAUSED NUMEROUS TREES AND POWERLINES DOWN THROUGHOUT EASTERN NEW YORK. ANOTHER LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF THE COLD FRONT AND BRING MORE SEVERE WEATHER TO NORTHERN NEW YORK AND VERMONT. A LINE OF SHOWERS AND THUNDERSTORMS JUST WEST OF THE NORTHERN ADIRONDACKS AND MOHAWK VALLEY WILL CONTINUE INCREASE IN INTENSITY AND MOVE ACROSS NEW YORK...SOUTHERN VERMONT...THE BERKSHIRES AND LITCHFIELD COUNTY BETWEEN 300 PM AND 800 PM. THESE STORMS WILL CONTAIN STRONG GUSTY WINDS...DOWNPOURS AND LARGE HAIL. THE STORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND THIS EVENING. SHOWERS AND THUNDERSTORMS WILL EVENTUALLY DISSIPATE LATE THIS EVENING AS A COLD FRONT MOVES OUT OF THE REGION. DAMAGING WINDS...LARGE HAIL...AND TORRENTIAL DOWNPOURS WILL BE THE MAIN SEVERE WEATHER THREAT THROUGH THIS EVENING. STAY ALERT FOR THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE ...AND PREPARE NOW FOR THE POSSIBILITY OF SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO...OR ANY MEDIA OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE. SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR EASTERN NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN VERMONT. VTK
The Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299050.